Michigan, 2023Rip Current in Michigan, September 3, 2023
September 3, 2023 · NWS GRR · 1 event in 1 county or zone
An 82 year old man drowned in Lake Michigan just south of Summit County Park. Wave heights at the time of the drowning were between 4 and 5 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An 82 year old man drowned in Lake Michigan just south of Summit County Park. Wave heights at the time of the drowning were between 4 and 5 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 12:46 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 3, 12:46 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
146 PM EDT Sun Sep 3 2023
LATEST UPDATE...
Aviation
.SHORT TERM...(Today through Monday)
Issued at 310 AM EDT Sun Sep 3 2023
The short term is looking quite uneventful at this time, with only
the building heat being of interest through Monday (and beyond in
the long term).
The wave that passed by to our north on Saturday, and generated a
few light showers and storms across Central Lower is long gone to
our east. This is allowing the ridge to build back up a bit over the
area. Plenty of dry air remains in the column, except for the
boundary layer, and above 12-15k ft agl. This dry air, combined with
temperatures aloft warming a bit (850 mb warming from 20C to 22-24C)
will keep any rain from forming today and through Monday.
These 850 mb temperatures, with plenty of sunshine will support max
temps around 90 F today away from Lake Michigan, and the lower 90s
on Monday. Lows tonight will drop in the 60s with dew points not
expected to increase significantly through Monday.
.LONG TERM...(Monday night through Saturday)
Issued at 310 AM EDT Sun Sep 3 2023
...Hot and humid for Tuesday...
Deep and persistent warm air advection will continue to build the
heat here in MI through Tuesday. The moisture will also be on the
increase, especially Tuesday, ahead of an approaching cold front.
With surface dewpoints staying above 70, that will keep overnight
lows way above normal, possibly near record warm overnight lows for
at least Tuesday. Ensemble max temperatures for Tuesday show the
models coming into better agreement with values mostly in the upper
80's to lower 90's. Combining those values with the higher
dewpoints yields max heat index values in the upper 90's, which is a
little under advisory criteria.
- Storms possible with the cold front Wednesday
Ensemble surface based CAPE values show mean values are likely to
top 1000 J/kg during the day on Wednesday. This is ahead of the cold
front that is forecast to arrive in the afternoon. The 0-6km Bulk
Shear Values are relatively low, generally under 30 knots. This
suggests the storms will be pulse in nature, but given the CAPE an
isolated strong/svr storm appears possible.
- Cooling off for Thursday
A mid level low deepens as it crosses the state on Thursday. This
feature will act to cool off the temperatures. At this point there
is good agreement in the ensemble forecasts showing max temperatures
in the 70's which is what we will forecast for Thursday and beyond.
If we end up with more sun than forecast, the models may be a few
degrees off with the max temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 141 PM EDT Sun Sep 3 2023
Gusty southwest winds coming off the lake have spread across all
TAF sites. These winds will die down this evening as the sun sets,
and remain light overnight. Lake breeze again develops
tomorrow/Monday, but should be more confined to the sites closer
to the lakeshore, so have not brought gusts back up tomorrow in
Lansing and Jackson. Meanwhile, VFR conditions will prevail
everywhere, as high pressure assert itself over Lower Michigan and
brings hot and sunny weather.
&&
.MARINE...
Issued at 310 AM EDT Sun Sep 3 2023
We have decided to expand both the Small Craft Advisory and Beach
Hazards south through the remainder of the marine area for today
into tonight.
Latest consensus of guidance indicates that the southern two marine
zones will see winds a little higher than previously thought for
today and tonight. At least 20-25 knots of wind is expected with the
SW winds, justifying the SCA easily. With regards to Beach Hazards,
the shorter fetch, and winds a little lighter than further north
will make the waves marginal for Beach Hazards. Given the warm
weather and holiday weekend, we feel it is prudent to err on the
side of caution, and give the heads up to swimmers.
We will hold off on extending the headlines any further in time at
this time. It now appears that winds (and resulting waves) will not
be as high as yesterday and today.
&&
.CLIMATE...
Issued at 310 AM EDT Sun Sep 3 2023
We are expecting max temperatures to approach records centered
around Monday and Tuesday, and warm low temperature records possible
Monday through Wednesday mornings. Here are the records:
Maximum Temperature Records
GRR MKG LAN AZO BTL JXN BIV
9/4: 94-1925 90-1999 93-1925 95-1925 95-1925 91-1999 94-1973
9/5: 92-1954 92-1948 96-1881 95-1954 95-1954 95-1954 92-2007
Warm Low Temperature Records
GRR MKG LAN AZO BTL JXN BIV
9/4 73-1971 73-1985 72-1985 72-1990 72-1985 75-1985 77-1941
9/5 71-1985 72-1985 73-1881 72-2018 72-2018 72-1985 71-1985
9/6 73-1922 73-2007 75-1881 74-1985 77-1912 73-1985 74-1922
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Monday morning for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 8 AM EDT Monday for LMZ844>849.
&&
SHORT TERM...NJJ
LONG TERM...MJS
AVIATION...AMD
CLIMATE...NJJ
MARINE...NJJHazardous weather outlook, Sep 3, 2:48 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
348 AM EDT Sun Sep 3 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
348 AM EDT Sun Sep 3 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heat indices will approach 100 degrees by Tuesday.
There will be a chance of thunderstorms beginning late Tuesday
and continuing into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EDT Sun Sep 3 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds from the southwest at 20 to 30 knots will generate waves of
3 to 7 feet. These winds and waves will create hazardous
conditions for Small Craft and for swimmers. Especially dangerous
conditions will be found on the south side of piers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be a chance of thunderstorms beginning late Tuesday
and continuing into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rip Current, Mason
- When
- September 3, 2:00 PM EST
- Where
- Mason forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
An 82 year old man drowned in 4 to 5 foot waves just south of Summit County Park at around 2 pm eastern standard time.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, September 3, 20233 deaths · 12 injured · 3 events
- Heat in Nevada, September 3, 20231 death · 1 event
- Rip Current in Delaware, September 3, 20231 death · 1 event
- Excessive Heat and Heat in Michigan, September 3 to 4, 20237 events
- Hail and Damaging Wind in Texas, September 3, 2023$2,000 · 1.25 in hail · 3 events
- Damaging Winds in Montana, September 3, 202352 kt wind · 3 events
- Damaging Winds in Washington, September 3, 2023$3,000 · 2 events
- Wildfire in Wisconsin, September 3 to 5, 20231 event
- Excessive Heat in Minnesota, September 3, 20231 event
- Flash Flood in Idaho, September 3, 20231 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 3, 20231 event
- Damaging Wind in South Dakota, September 3, 202356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127082.